Rising Prescription Drug Use Corresponds to Increase in Stevens Johnson Syndrome
SJS Foundation Issues Warning Signs Bextra Label Updated with Boxed Warning Concerning Severe Skin ReactionsDec 13, 2004 | BusinessWire With more than 40 percent of Americans taking at least one prescription drug (2004 CDC report), the potential for the deadly adverse drug reaction known as Stevens Johnson Syndrome (SJS) is increasing.
Described in many drug warning inserts as a "serious skin condition," SJS is actually a devastating reaction affecting the skin and mucous membranes, causing severe burning, blistering and sloughing of involved tissue. SJS commonly causes blindness and results in death in 10 to 30 percent of the cases.
An under-reported and under-recognized condition, people develop SJS from commonly prescribed drugs, including antibiotics, anti-convulsants, and non-steroidal inflammatory drugs (NSAIDS), including over-the-counter drugs such as adult and children ibuprofen products. Because many physicians and emergency facilities are not familiar with the symptoms, treatment is frequently delayed, further exacerbating the condition.
To recognize SJS in its earliest stage, the SJS foundation urges patients and physicians to watch for the following symptoms when taking medications:
Burning or blistering of the mucous membranes, i.e.: eyes, ears, mouth, nose, genital area.
Rash, blisters or red splotches on skin
History of a reaction to prescribed drugs or over-the-counter medications.
In one estimate, SJS is reported to effect three to eight people per million per year in the U.S. However, the frequency could be much higher since only one percent of adverse drug reactions is reported, according to the Food and Drug Administration.
"SJS is not as rare as we are led to believe," said Jean McCawley, president of the SJS Foundation. "As prescription drug use increases, we are being contacted by increasing numbers of people. During the winter months, we learn of 15 new cases a week, and that's only people with Internet access."